Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 118, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 7, 2017, 8:39 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2017, 8:39 PM CDT (01:39 UTC)
- Expired
- Jun 7, 2017, 9:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1990 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:33 PM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, Jun 7, 2:33 PM CDT, 6 hours 6 minutes before
Area Forecast Discussion National Weather Service Goodland KS 133 PM MDT Wed Jun 7 2017 .SHORT TERM...(This evening through Thursday) Issued at 130 PM MDT Wed Jun 7 2017 The short term forecast concerns are the afternoon and evening thunderstorms expected today and again on Thursday with the possibility of isolated storms becoming severe with hail and wind as the main threats. The apex of the upper ridge in place over the Rockies sharpens over the next 36 hours as it begins to push eastward across the high plains on Thursday ahead of the large low approaching the Pacific Northwest. Beneath the ridge aloft there is a surface trough extending the length of the front range that will remain in place near the front range today and move east over the high plains during the day on Thursday. Moist southeast surface flow exists ahead of the surface trough, keeping dewpoints across the forecast area in the upper 50s to lower 60s. The axis of greatest instabilities will remain near the vicinity of the surface trough both today and tomorrow with greater instabilities expected on Thursday as high temperatures increase from the lower 80s today to the middle 80s on Thursday. Several weak waves show up in the northwest flow over the region along with several appearing to be the result of convective feedback within the models. The marginal risk of severe storms over the western sections of the forecast area today will be more widespread across the forecast area on Thursday as the axis of instability and near surface convergence moves east. .LONG TERM...(Thursday night through Wednesday) Issued at 1258 PM MDT Wed Jun 7 2017 The extended period, for the most part, looks to be hot and dry with slight chances for showers and storms Thursday evening. Based on current model guidance, the CWA will be on the east side of a upper level ridge Thursday night. Northwest upper level flow and a 700mb shortwave will be present over the region as well. The shortwave will be one of the main initiators for storm development. Currently, any precipitation will be focused over the eastern half of the CWA during the evening hours. Bulk shear is weak and CAPEs below 1300 J/kg does not indicate severe potential but a few strong to severe storms can not be ruled out. Friday through Monday will be hot and dry. High temperatures will start in the low to mid 90s on Friday and reach the upper 90s on Sunday (potentially around 100 degrees F), with a slight decrease to the upper 80s to mid 90s on Monday. The region will be under a upper level ridge for half of this time. During the weekend the ridge will push east a little and southwest flow will push into the region on Sunday and Monday. This is due to a closed low pressure system moving into the Pacific Northwest. Southwest flow will bring continued dry, hot air to the CWA, as well as gusty winds. Tuesday and Wednesday will be cooler in the 80s due to a cold front that is expected to move over the region late on Monday. The closed low pressure system is currently trending to move north of the area and not impact the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1137 AM MDT Wed Jun 7 2017 VFR conditions are expected at MCK and GLD through the TAF period. A few thunderstorms will develop across the central high plains late this afternoon and evening. Have introduced a vicinity thunderstorms mention at GLD between 01-04Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...CLT AVIATION...LOCKHART
Hazardous weather outlook, Jun 7, 6:39 PM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Goodland KS 539 PM MDT Wed Jun 7 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082345- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 539 PM MDT Wed Jun 7 2017 /639 PM CDT Wed Jun 7 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... A cluster of thunderstorms is expected to move out of northeast Colorado this evening and across northwest Kansas and southwest Nebraska tonight. These storms could produce widespread damaging winds as they move across the area. There will also be a few storms capable of producing large hail and locally heavy rainfall during the evening hours. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There is a marginal risk of severe thunderstorms across the area from late Thursday afternoon into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 7, 4:35 PM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
335 PM MDT WED JUN 7 2017
COZ090-072200-
Yuma County CO-
335 PM MDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
400 PM MDT...
At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Lone Star, or 21 miles north of Yuma, moving southeast
at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Clarkville.
LAT...LON 4044 10258 4022 10253 4021 10279 4035 10279
4035 10278 4044 10278
TIME...MOT...LOC 2134Z 334DEG 19KT 4043 10283
024Special weather statement, Jun 7, 8:12 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
712 PM MDT WED JUN 7 2017
COZ090-NEZ079-080145-
Yuma County CO-Dundy NE-
712 PM MDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA AND WESTERN DUNDY
COUNTIES UNTIL 745 PM MDT...
At 711 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southwest of Lamar to 8 miles north of
Yuma. Movement was south at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Yuma, Wray, Eckley, Alvin, Clarkville, Wauneta and Laird.
This includes Highway 385 between mile markers 240 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4044 10205 4035 10205 4035 10193 4007 10187
3992 10280 4000 10280 4000 10279 4035 10279
4035 10278 4044 10278
TIME...MOT...LOC 0111Z 010DEG 46KT 4034 10213 4025 10273
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 9:29 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 46 min |
| Jun 7, 10:58 PM CDT | Special Weather Statement | GLD | Logan | 32 min |
| Jun 7, 8:12 PM CDT | Special Weather Statement | GLD | Yuma | 33 min |
| Jun 7, 9:25 PM CDT | Special Weather Statement | GLD | Kit Carson | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Colorado, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.